Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 203, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Aug 28, 2005, 8:23 PM CDT for Benton County, Tippah County, Mississippi. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2005, 8:23 PM CDT (01:23 UTC)
- Expired
- Aug 28, 2005, 9:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Benton County, MS, Tippah County, MS
The radar
The Memphis radar (KNQA), 97 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.4 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 497 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 4:54 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Aug 28, 4:54 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 454 PM CDT SUN AUG 28 2005 ...HURRICANE KATRINA EXPECTED TO HAVE IMPACTS ON THE MID SOUTH MONDAY AND TUESDAY... .DISCUSSION...LATEST INFORMATION FROM TPC AND AND USAF RECONAISSANCE AIRCRAFT IN THE GULF OF MEXICO PLACE HURRICANE KATRINA 150 MILES SOUTH OF THE MOUTH OF THE MISSISSIPPI RIVER. MAXIMUM SUSTAINED WINDS OF 165 MPH...AND HIGHER GUSTS CLASSIFY THIS SYSTEM NEAR A CATASTROPHIC CATEGORY 5 HURRICANE. MEANWHILE...THE COLD FRONT APPROACHING YESTERDAY BECAME QUASI-STATIONARY ACROSS SOUTHERN ILLINOIS AND MISSOURI TODAY. TONIGHT...HURRICANE KATRINA IS EXPECTED TO MAKE LANDFALL SOMEWHERE NEAR NEW ORLEANS TOWARD MORNING WHILE QUASI-STATIONARY BOUNDARY WILL STILL BE UPSTREAM OF THE FORECAST AREA. CONVECTION FROM THIS AFTERNOON HAS MAINLY BEEN ALONG AND SOUTH OF A LINE FROM PARIS TENNESSEE TO FORREST CITY ARKANSAS. AS A RESULT WILL CARRY SCATTERED POPS ACROSS THE AREA TONIGHT. MONDAY THROUGH TUESDAY WENT WITH CATEGORICAL POPS MONDAY AFTERNOON THROUGH TUESDAY MORNING ACROSS MUCH OF THE AREA AS THE TROPICAL SYSTEM MOVES ACROSS PORTIONS OF NORTHERN MISSISSIPPI. MODEL SUSTAINED WINDS ACROSS THE INLAND TROPICAL STORM WATCH AREA SUGGEST SUSTAINED WINDS WILL BE 40 TO 50 MPH WITH WINDS UP TO 65 MPH ACROSS THE SOUTHEAST SECTION OF THE FORECAST AREA WITH WIND GRADIENT RELAXING A BIT AWAY FROM THE CENTER. PRIMARY SEVERE THUNDERSTORM THREAT AREA WILL BE ACROSS SOUTHEAST SECTIONS OF THE AREA. HEAVY RAINFALL DEFINITELY NOT OUT OF THE QUESTION WITH PRECIPITABLE WATER VALUES BETWEEN 2.5 TO 3 INCHES ACROSS NORTHERN MISSISSIPPI MONDAY NIGHT INTO THE FIRST HALF OF TUESDAY. WINDS WILL BEGIN TO RELAX ACROSS THE MID SOUTH DURING THE DAY ON TUESDAY AS THE TROPICAL SYSTEM CONTINUES TO WEAKEN AND MOVE NORTHEAST. STILL TOO EARLY TO UPGRADE WATCH AREAS TO WARNINGS AT THIS TIME BUT EXPANDED INLAND TROPICAL STORM WATCH WEST TO AREAS PRIMARILY ALONG AND EAST OF A MICHIGAN CITY TO CHARLESTON LINE. LONG TERM...THURSDAY THROUGH SUNDAY...DECENT MODEL AGREEMENT WITH THE HANDLING OF THE FUTURE REMNANTS OF HURRICANE KATRINA. 00Z CANADIAN AND 06Z GFS SPEED UP THE MERGING OF THE REMNANTS WITH UPPER LEVEL TROUGHT ACROSS THE EASTERN UNITED STATES. HOWEVER THE PAST COUPLE OF EUROPEAN RUNS HAVE BEEN A BIT SLOWER WITH THE PRORGRESSION OF THIS FEATURE. BASED ON CURRENT ACCELERATION OF THE HURRICANE WILL LEAN TOWARDS GFS/CANADIAN SOLUTION. MANY THANKS TO HUN...BMX...JAN FOR COORDINATION. GRIDS ALREADY PUBLISHED. .MEG WATCHES/WARNINGS/ADVISORIES AR...NONE. MO...NONE. MS...FLOOD WATCH 00Z TUESDAY TO 18Z TUESDAY ALL COUNTIES. INLAND TROPICAL STORM WATCH 00Z TUESDAY TO 18Z TUESDAY FOR MSZ002>006-009-011>017-020>024 . TN...FLOOD WATCH 00Z TUESDAY TO 18Z TUESDAY ALL COUNTIES ALONG AND SOUTH OF INTERSTATE 40. INLAND TROPICAL STORM WATCH 00Z TUESDAY TO 18Z TUESDAY FOR TNZ090>092. CJC
Hazardous weather outlook, Aug 28, 5:05 PM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 505 PM CDT SUN AUG 28 2005 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-291000- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 505 PM CDT SUN AUG 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... ISOLATED THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF THE MID-SOUTH TONIGHT. A FEW THUNDERSTORMS MAY BECOME SEVERE THIS EVENING WITH DAMAGING WINDS THE PRIMARY THREAT. ANY SEVERE WEATHER WILL REMAIN ISOLATED AND WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. THE ISOLATED SEVERE THREAT SHOULD DIMINISH AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING. .DAYS TWO THROUGH SEVEN... EXTREMELY DANGEROUS HURRICANE KATRINA IS EXPECTED TO MAKE LANDFALL ALONG THE SOUTHEAST LOUISIANA COAST ON MONDAY MORNING. WHILE THERE IS STILL SOME UNCERTAINTY TO THE EVENTUAL TRACK AND INTENSITY OF KATRINA...THIS SYSTEM IS EXPECTED TO BRING HEAVY RAINS...STRONG WINDS...AND POSSIBLE SEVERE WEATHER TO PORTIONS OF THE MID-SOUTH MONDAY NIGHT AND TUESDAY. A FLOOD WATCH HAS BEEN ISSUED FOR ALL OF NORTH MISSISSIPPI AND PORTIONS OF WEST TENNESSEE ALONG AND SOUTH OF INTERSTATE 40. THE FLOOD WATCH WILL BE IN EFFECT FROM 7 PM MONDAY UNTIL 1 PM TUESDAY. THREE TO SIX INCHES OF RAIN IS POSSIBLE IN THE WATCH AREA. AN INLAND TROPICAL STORM WATCH HAS ALSO BEEN ISSUED FOR MOST OF NORTH MISSISSIPPI AND PORTIONS OF WEST TENNESSEE. THIS WATCH WILL REMAIN IN EFFECT UNTIL 1 PM TUESDAY. THIS WATCH INCLUDES MOST OF NORTH MISSISSIPPI EAST OF THE INTERSTATE 55 CORRIDOR AND PORTIONS OF SOUTHWEST TENNESSEE FROM BOLIVAR TO SAVANNAH. SUSTAINED TROPICAL STORM FORCE WINDS ARE EXPECTED ACROSS THESE AREAS MONDAY NIGHT AND TUESDAY. THERE WILL ALSO BE THE THREAT FOR SEVERE WEATHER AND ISOLATED TORNADOES ACROSS PORTIONS OF NORTHEAST MISSISSIPPI...PRIMARILY ALONG AND TO THE EAST OF THE EVENTUAL TRACK OF KATRINA. AT THIS TIME...THE BEST SEVERE WEATHER THREAT WILL EXIST ALONG AND TO THE SOUTHEAST OF A LINE FROM CORINTH TO TUPELO TO HOUSTON MISSISSIPPI. FOR MORE DETAILED AND UPDATED INFORMATION...PLEASE REFER TO THE INDIVIDUAL STATEMENTS AND WATCHES ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS. AFTER TUESDAY...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY MONDAY NIGHT AND TUESDAY FOR IMPACTS ASSOCIATED WITH KATRINA. JLH/CJC
In the hours before
Special weather statement, Aug 28, 5:34 PM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 534 PM CDT SUN AUG 28 2005 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-290500- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 534 PM CDT SUN AUG 28 2005 ...HURRICANE KATRINA FORECAST TO TRACK ACROSS PORTIONS OF THE MID-SOUTH MONDAY NIGHT AND TUESDAY... EXTREMELY DANGEROUS CATEGORY FIVE HURRICANE KATRINA CONTINUES TO MOVE NORTHWEST ACROSS THE NORTHERN GULF OF MEXICO THIS EVENING. AS OF 4 PM CDT...KATRINA HAD MAXIMUM SUSTAINED WINDS OF 165 MILES PER HOUR... WITH HIGHER GUSTS. KATRINA IS MOVING TOWARD THE NORTHWEST AT 13 MILES PER HOUR. THE HURRICANE IS FORECAST TO GRADUALLY TURN TO THE NORTH OVER THE NEXT 24 HOURS. ON ITS CURRENT FORECAST TRACK...HURRICANE KATRINA IS EXPECTED TO MAKE LANDFALL IN THE VICINITY OF NEW ORLEANS LOUISIANA AS AN INTENSE CATEGORY 4 OR 5 HURRICANE ON MONDAY...WITH THE REMNANTS TRACKING NORTH NORTHEAST ACROSS NORTHEAST MISSISSIPPI AND WEST- CENTRAL TENNESSEE LATE MONDAY NIGHT THROUGH TUESDAY. SIGNIFICANT WEATHER IMPACTS ARE ANTICIPATED ACROSS PORTIONS OF THE MID-SOUTH LATE MONDAY NIGHT AND TUESDAY...PRIMARILY TO THE EAST OF THE MISSISSIPPI RIVER. ON ITS CURRENT FORECAST TRACK AND INTENSITY...KATRINA IS EXPECTED TO BRING A VARIETY OF INCLEMENT WEATHER...INCLUDING THE POSSIBILITY OF FLOODING RAINFALL...TROPICAL STORM FORCE WINDS...AND SEVERE WEATHER. AT THIS TIME...IT APPEARS THAT THE WORST WEATHER WILL IMPACT NORTHEAST MISSISSIPPI BEGINNING MONDAY NIGHT AND SPREADING NORTHWARD INTO PORTIONS OF WEST TENNESSEE ON TUESDAY. RESIDENTS ACROSS THE MID-SOUTH SHOULD BEGIN MAKING PREPARATIONS NOW FOR THE POSSIBILITY OF SIGNIFICANT TROPICAL WEATHER IMPACTS. JLH
Special weather statement, Aug 28, 8:20 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 820 PM CDT SUN AUG 28 2005 MSZ003-004-290145- TIPPAH MS-BENTON MS- 820 PM CDT SUN AUG 28 2005 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...BENTON AND TIPPAH COUNTIES. A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 10 MILES EAST OF RIPLEY TO 4 MILES SOUTH OF BLUE MOUNTAIN AT 820 PM CDT...MOVING NORTHWEST AT 20 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE. PEOPLE IN BENTON AND TIPPAH COUNTIES...INCLUDING THE CITY OF RIPLEY...SHOULD MONITOR THIS STORM CLOSELY.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 5:54 PM CDT | Flash Flood Warning | MEG | Calhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc | 6 hr |
| Aug 28, 9:20 PM CDT | Severe Thunderstorm Warning | MEG | Hardeman | 40 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.